iConcept Press Logo
Email Password Remember me
Coronary Artery Disease: Causes, Symptoms and Treatments
Title
Coronary Artery Disease: Causes, Symptoms and Treatments
Editor
iConcept Press
Price
USD$39.00
ISBN
978-1-922227-92-8
Clicks
6782

Chapter 3

Coronary Artery Disease: Causes, Symptoms and Treatments

Rhabdomyolysis after Concomitant Use of Statins and Antibiotics

by Maria Paparoupa, Huy Ho and Adrian Gillissen

Viewed: 1514

Abstract

Statins have a well demonstrated effect on cardiovascular health and have been systematically used as an integral part of primary and secondary prevention of coronary artery disease. As a widely prescribed medication worldwide, statins have been reported to induce several drug-drug interactions which sometimes can be so severe that lead to discontinuation of the treatment. More common are adverse events under co-administration of statins and antibiotics. Several mechanisms are proposed to be involved to these interactions, such as elimination of the statinsĀ“ liver metabolism through inhibition of cytochromes CYP 3A4 and CYP 2C8 and inhibition of the cellular drug efflux-transporter. The main side effect to be reported is myotoxicity, while rhabdomyolysis with acute renal injury and elevation of liver enzymes is the most severe form. This review intends to provide an insight of the current reported statins-antibiotics interactions leading to rhabdomyolysis and the mechanisms to be involved.

Author Details

Maria Paparoupa
Intensive Care Unit, Klinikum Kassel, University Hospital of Southampton, Germany
Huy Ho
Department of Gastroenterology, Klinikum Kassel, University Hospital of Southampton, Germany
Adrian Gillissen
Department of Pulmonary Medicine, Klinikum Kassel, University Hospital of Southampton, Germany

Citation

Maria Paparoupa, Huy Ho and Adrian Gillissen. Rhabdomyolysis after Concomitant Use of Statins and Antibiotics. In Coronary Artery Disease: Causes, Symptoms and Treatments. ISBN:978-1-922227-92-8. iConcept Press. 2016.

Download